MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); Paresis (1998)
Date of Event 12/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events with the penumbra system include acute occlusion, death, device malfunction, emboli, hematoma or hemorrhage at the site, inability to completely remove thrombus, intracranial hemorrhage, ischemia, dissection or perforation and are included in the labeling.Therefore, it was determined that the reported symptomatic intracranial hemorrhage was an anticipated complication.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
On (b)(6) 2018, the patient underwent a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system 3d reperfusion catheter (psr3d).During the procedure, the physician used a penumbra system ace 68 reperfusion catheter (ace68) to aspirate twice with the psr3d.The physician then aspirated twice with a non-penumbra stent retriever in the anterior cerebral artery (aca) and the posterior cerebral artery (pca), through the posterior communicating artery (pcom).After the procedure, the patient had a tici 3, and was admitted into the stroke unit.The patient remained with left hemiplegia and a good level of consciousness.It was reported that the patient had a midline displacement of approximately 6 mm.In the morning on (b)(6) 2018, the patient¿s condition worsened, and the patient had a tendency for sleepiness.It was reported that a computed tomography (ct scan) was taken, and a hemorrhagic transformation of the right mca infarction was determined.Later in the day, the patient glasgow coma scale (gcs) started to decline to 9 and the patient experienced continued neurological deterioration into the evening, requiring endotracheal intubation.On (b)(6) 2018, the patient's corneal reflex disappeared with persistent cough reflex and spontaneous breathing, spontaneous extension movements with right arm, and mid-sized pupils.On (b)(6) 2018, an ultrasound was performed and showed a spiked pattern at the carotid siphon/right mca, and no flow at the vertebral-basilar arterial system.The patient expired the same day.The cause of death is currently unknown.The symptomatic intracranial hemorrhage (ich) was adjudicated to have a possible relationship to the psr3d and to the index procedure.
 
Event or Problem Description
On (b)(6) 2018, the patient underwent a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system 3d reperfusion catheter (psr3d) and a neuron max 6f 088 long sheath (neuron max).During the procedure, the physician used a penumbra system ace 68 reperfusion catheter (ace68) to aspirate twice with the psr3d.The physician then aspirated twice with a non-penumbra stent retriever in the anterior cerebral artery (aca) and the posterior cerebral artery (pca), through the posterior communicating artery (pcom).After the procedure, the patient had a tici 3, and was admitted into the stroke unit.The patient remained with left hemiplegia and a good level of consciousness.It was reported that the patient had a midline displacement of approximately 6 mm.In the morning on (b)(6) 2018, the patient¿s condition worsened, and the patient had a tendency for sleepiness.It was reported that a computed tomography (ct scan) was taken, and a hemorrhagic transformation of the right mca infarction was determined.Later in the day, the patient glasgow coma scale (gcs) started to decline to 9 and the patient experienced continued neurological deterioration into the evening, requiring endotracheal intubation.On (b)(6) 2018, the patient's corneal reflex disappeared with persistent cough reflex and spontaneous breathing, spontaneous extension movements with right arm, and mid-sized pupils.On (b)(6) 2018, an ultrasound was performed and showed a spiked pattern at the carotid siphon/right mca, and no flow at the vertebral-basilar arterial system.The patient expired the same day.The cause of death is currently unknown.The symptomatic intracranial hemorrhage (ich) was adjudicated to have a possible relationship to the psr3d, neuron max and to the index procedure.On 28-feb-2019, additional information was received indicating that the symptomatic intracranial hemorrhage (sich) may also be possibly related to the neuron max.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided on 02/28/2019: describe event or problem.
 
Additional Manufacturer Narrative
This report is associated with mfr report number: 1.3005168196-2019-00501.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8299566
Report Number3005168196-2019-00178
Device Sequence Number1912171
Product Code NRY
UDI-Device Identifier00814548017839
UDI-Public00814548017839
Combination Product (Y/N)Y
Initial Reporter CountrySP
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,s
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/05/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/02/2021
Device Catalogue NumberPSR3D
Device Lot NumberF83214
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/05/2019
Supplement Date Received by Manufacturer02/28/2019
02/28/2019
Initial Report FDA Received Date02/01/2019
Supplement Report FDA Received Date03/19/2019
03/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age73 YR
Date Report Sent to FDA01/01/2005